Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 304, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Dec 10, 2003, 10:25 PM EST for Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2003, 10:25 PM EST (03:25 UTC)
- Expired
- Dec 11, 2003, 1:15 AM EST
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 110324 FFWPBZ PAC125-110615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1025 PM EST WED DEC 10 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHINGTON COUNTY IN PENNSYLVANIA * UNTIL 115 AM EST * AT 1023 PM EST...LAW ENFORCEMENT REPORTED FLOODING OF ROUTE 917 IN FALLOWFIELD TOWNSHIP AND FLOODING AT THE INTERSECTION OF RIDGE AND GILLHALL ROAD IN JEFFERSON TOWNSHIP. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4035 8026 4005 8003 4003 8046 4045 8045
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 4:20 PM EST, 6 hours 5 minutes earlier.
Area forecast discussion, Dec 10, 4:20 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 420 PM EST WED DEC 10 2003 FFA CONTS TNGT/THRS MRNG FOR REGION AS BULK OF HVIER RAIN WILL FALL THRU IST HALF TNGT/COMBINED WITH SNOWMELT MAY CAUSE SIGNF STREAM RISES. IST FRONT WILL PUSH THRU CWA EARLY TNGT AS NEG TILT UPPR TROF SWINGS THRU BY MRNG...WITH 2NDRY FRONT USHERING IN COLDER AIR THEN. EXPECT RW- TO CHNG OVER TO SW- DURG THRS MRNG. THOUGH 8H TRAJ/TEMP FAVORABLE FOR LES THRS NGT...BNDRY LYR WINDS REMAIN WEST AND INVS LWR, THOUGH WEAK PVA PROG THRU LTR THRS NGT. ATTM WILL MENTION FEW INCHES N AND RDGS FOR THRS NGT. LATEST GFS HINTS AT INVTD SFC TROF/SYSTEM TO OUR S AFFECTING REGION WITH CHC SNOW SAT NGT-SUN NGT...WILL ADJ XNTD. ANOTHER SYSTEM TO AFFECT REGION LTR TUES/WED. PITTSBURGH, PA 38 39 22 31 / 100 50 40 20 WHEELING, WV 38 39 22 31 / 100 50 40 20 MORGANTOWN, WV 39 40 23 32 / 100 40 40 20 ZANESVILLE, OH 37 38 22 31 / 100 40 20 10 NEW PHILADELPHIA, OH 37 38 22 31 / 100 40 20 10 FRANKLIN 37 38 19 28 / 100 60 60 40 DUBOIS 37 38 19 28 / 100 60 60 40 LATROBE 38 39 21 30 / 100 50 60 30 BUTLER 37 38 20 30 / 100 50 60 30 INDIANA 38 39 21 30 / 100 50 60 30 OAKLAND, MD 38 39 20 29 / 100 50 60 30 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. &&
Hazardous weather outlook, Dec 10, 5:06 AM EST, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 506 AM EST WED DEC 10 2003 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101004- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 506 AM EST WED DEC 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FROM NOON WEDNESDAY UNTIL NOON THURSDAY. THE COMBINATIONS OF MELTING SNOW AND RAIN MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH CONTINUES UNTIL NOON THURSDAY. TURNING COLDER DURING THE DAY ON THURSDAY WITH SNOW SHOWERS DURING THE AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND OVERNIGHT.
In the hours before
Special weather statement, Dec 10, 4:30 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 430 PM EST WED DEC 10 2003 MDZ001-WVZ023-041-110023- GARRETT MD-PRESTON WV-TUCKER WV- 430 PM EST WED DEC 10 2003 ...LIGHT SNOW AND FREEZING DRIZZLE POSSIBLE THIS EVENING... PRECIPITATION WILL BEGIN AS LIGHT SNOW OR FREEZING DRIZZLE ACROSS THE RIDGE TOPS THIS EVENING. WITH TEMPERATURES ALONG THE MOUNTAIN TOPS RIGHT AROUND 32 DEGREES...AN INCH OF NEW SNOW IS POSSIBLE... WITH SOME ICE ACCUMULATIONS A POSSIBILITY AS WELL. AS WARMER AIR CONTINUES TO SLOWLY MOVE INTO THE MOUNTAINS...THIS PRECIPITATION WILL EVENTUALLY CHANGE TO ALL RAIN. IF YOU WILL BE TRAVELING THROUGH THE MOUNTAINS OF WESTERN MARYLAND AND NORTHERN WEST VIRGINIA THIS EVENING...ALLOW FOR EXTRA TIME AND BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS.
Special weather statement, Dec 10, 8:13 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 813 PM EST WED DEC 10 2003 MDZ001-PAZ020-021-029>032-WVZ001>004-012-021>023-041-110400- ALLEGHENY PA-BEAVER PA-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA- HANCOCK WV-MARION WV-MARSHALL WV-MONONGALIA WV-OHIO WV-PRESTON WV- TUCKER WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 813 PM EST WED DEC 10 2003 MODERATE TO HEAVY RAIN IS OCCURRING IN NORTHERN WEST VIRGINIA... SOUTHWESTERN PENNSYLVANIA...AND WESTERN MARYLAND. SOME PONDING OF WATER ON ROADS HAS BEEN REPORTED. PATCHES OF HEAVY RAIN WILL CONTINUE OVERNIGHT. IF MORE THAN ONE AND A HALF INCHES OF RAIN SHOULD FALL WITHIN AN HOUR...FLOODING WILL BEGIN. A FLOOD WATCH CONTINUES UNTIL NOON THURSDAY.
Special weather statement, Dec 10, 9:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 944 PM EST WED DEC 10 2003 PAZ007>009-014>016-021>023-030>032-110532- ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-FOREST PA- GREENE PA-INDIANA PA-JEFFERSON PA-MERCER PA-VENANGO PA- WESTMORELAND PA- 944 PM EST WED DEC 10 2003 NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STEADY RAIN CONTINUING ACROSS THE REGION. SOME OF THE RAIN WILL STILL BE HEAVY ENOUGH TO CAUSE WATER TO POND ON ROADS. THERE MAY ALSO BE SOME FLOODING IN LOW AREAS AND WHERE DRAINAGE IS POOR. IF 1 INCH OF RAIN FALLS IN ONE HOUR, OR TWO INCHES FALLS IN 3 HOURS, STREAMS AND CREEKS COULD BEGIN TO FLOOD. NEVER ATTEMPT TO DRIVE THROUGH FLOODED ROADS, THE WATER MAY BE TOO DEEP TO PASS THROUGH SAFELY. THE RAIN WILL BECOME LIGHT TOWARD MIDNIGHT. REHAK
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 9:47 PM EST | Flash Flood Warning | PBZ | Allegheny, Butler | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.